Tornadoes · United States · Georgia · 2017
EF1 tornado, Oberry to Mora, Georgia, January 22, 2017
From Oberry to Mora, this EF1 tornado ran 3.1 miles across Atkinson County on January 22, 2017, touching down at 4:47 PM EST and reaching 1,200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 22, 2017
- Touchdown
- 4:47 PM EST (21:47 UTC)
- Lifted
- 4:54 PM EST (21:54 UTC)
- On the ground
- 7 minutes
- Path length
- 3.1 miles (5.0 km)
- Path width
- 1,200 yards (1097 m)
- Deaths
- 0
- Injuries
- 0
- County
- Atkinson County
- Touchdown point
- 31.402, -83.028
- Lift-off point
- 31.429, -82.986
- Record number
- 1701221547-01
The damage survey
14 damage points were recorded along this path by NWS JAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An exceptionally rare high risk of severe storms was issued for the local forecast area with extremely strong shear including a 70 kt 850 mb jet combined with an anomalously deep mid level trough across the Gulf Coast region pumped Gulf of Mexico moisture and instability across the area head of a potent storm system. Two waves of severe storms moved across the forecast area, once during the pre-dawn and early morning hours across SE GA, then another squall line of discrete supercells and leading supercells across both SE GA and NE FL in the afternoon and evening. Three tornado touchdowns were confirmed in SE GA during this time period with 1 fatality in Columbia county Florida due to a tree falling on a mobile home. This was a very unusual strong storm system that brought all modes of severe weather to the Jacksonville Forecast area.
The tornado started in extreme northern Atkinson County and continued to track NE at 50 mph crossing over into Coffee County and lifting near the Mora Highway where the most damage occurred. The tornado tracked NE for about 1.6 miles in Atkinson County where it produced EF1 damage along Ice Plant Road to trees. As Ice Plant Road merged into Talmadge McKinnon Road in Atkinson county, there were a couple of outbuildings that were demolished and debris blown into a pine stand which was also heavily damaged. A residence at this intersection had extensive tree damage, including one pine tree that impaled a vehicle. Numerous agricultural structures including silos and elevated irrigation systems where lofted and carried across pastures along Talmadge McKinnon Road northward toward the Coffee County Line.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 17:47 UTC and running to 23:08 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 08:21 UTC | 17:47 UTC | Tornado Watch | JAX |
| 09:00 UTC | 09:45 UTC | Tornado Warning | JAX |
| 09:37 UTC | 10:15 UTC | Tornado Warning | JAX |
| 11:43 UTC | 12:30 UTC | Severe Thunderstorm Warning | JAX |
| 12:12 UTC | 12:47 UTC | Tornado Warning | JAX |
| 13:36 UTC | 00:00 UTC | Flash Flood Watch | JAX |
| 15:43 UTC | 16:15 UTC | Severe Thunderstorm Warning | JAX |
| 17:00 UTC | 23:00 UTC | Wind Advisory | JAX |
| 17:47 UTC | 23:08 UTC | Tornado Watch | JAX |
| 21:33 UTC | 22:15 UTC | Severe Thunderstorm Warning | JAX |
| 22:13 UTC | 22:34 UTC | Severe Thunderstorm Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Jan 22, 3:14 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 22, 3:14 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
314 PM EST Sun Jan 22 2017
...PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8
PM THIS EVENING...
.NEAR TERM /Through Tonight/...
Frontal boundary was moving back northward across southeast
Georgia this afternoon. A broken line of storms was moving across
northeast Florida and coastal southeast Georgia, and isolated
severe storms are possible along it.
An area of low pressure will rapidly deepen across Alabama and
northern Georgia late this afternoon into the evening, and a cold
front will continue to surge eastward. This is the main threat for
late this afternoon into the early evening. This squall line was
moving quickly eastward across the northeastern Gulf
northward...extending from a line from just west of Tallahassee,
FL to just west of Albany, GA. This line will move into the
western portion of our region between 4 and 5 pm...reach I-75 to
Waycross by 6 PM...and then Highway 301 to I-95 and the coast of
southeast Georgia by 7 PM...then the line should exit the region
before 9 PM. This is a Particularly Dangerous Situation, with
strong long-track tornadoes, hail up to lime size, and damaging
winds up to 85 mph possible.
Isolated to scattered showers are forecast to wrap around the area
of low pressure overnight tonight. Cooler temperatures are
forecast, with lows in the 50s.
.SHORT TERM /Monday and Tuesday/...
Monday: Large area of low pressure will move across the southeast
on Monday, and breezy conditions are expected. Westerly winds will
increase to 15-25 mph with gusts up to 30-35 mph. A Wind Advisory
could be required for portions of the region on Monday. Highs will
be in the 60s to near 70.
Tuesday: Area of low pressure will move to off the coast of the
mid Atlantic states on Tuesday, and weak high pressure will build
over the region in the afternoon. Mostly sunny skies will prevail
with highs in the mid 60s to near 70 degrees.
.LONG TERM /Wednesday through Saturday/...
An upper trough and surface low will push across the upper Great
Lakes on Wednesday, and a surface cold front will move into the
the southeast. High pressure will shift east to the Bahamas, with
southwesterly flow expected to prevail. Temperatures will warm
back into the 70s. The frontal boundary will move through the
region late Wednesday night and through the day on Thursday,
bringing a chance for showers. Northwesterly winds will then
prevail behind the front, with cooler conditions prevailing into
next weekend.
&&
.AVIATION...
Rounds of strong to severe storms will move through the TAF sites
this afternoon. The first one was moving through at 19-20Z, with
isolated severe storms. The main threat will be from 22-02Z with
wind gusts up to 85 mph, large hail up to lime size, and strong
long track tornadoes. The winds will be variable across Duval
County TAF sites for the next few hours due to a boundary over
the County. Southwesterly winds around 10 knots will prevail at
KSSI in the cold pool
&&
.MARINE...
A Gale Warning is in effect through Monday night for the offshore
Atlantic waters beyond 20nm offshore. Winds will increase to 30-35
knots with gusts up to 40 knots across the offshore waters, with
seas building to 7-11 feet. Nearshore: A Small Craft Advisory is
in effect through Monday night for winds of 20-25 knots.
Occasional gusts to gale force are possible.
A squall line with move through the waters late this afternoon
into the evening, with severe storms and waterspouts possible.
Strong winds will continue through Monday night before subsiding.
Rip Currents: Moderate risk of rip currents.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 53 65 44 66 / 30 20 0 0
SSI 57 66 47 64 / 60 20 0 0
JAX 57 66 45 67 / 50 10 0 0
SGJ 59 68 45 68 / 80 10 0 0
GNV 56 67 43 68 / 40 10 0 0
OCF 58 69 45 70 / 70 20 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch until 7 PM EST this evening for Hamilton.
Wind Advisory until 6 PM EST this evening for Alachua-Baker-
Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
St. Johns-Suwannee-Union.
GA...Flash Flood Watch until 7 PM EST this evening for Appling-
Atkinson-Bacon-Brantley-Charlton-Clinch-Coffee-Echols-
Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-Wayne.
Wind Advisory until 6 PM EST this evening for Appling-Atkinson-
Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
Ware-Wayne.
AM...Gale Warning until 4 AM EST Tuesday for Waters from Altamaha
Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60
NM.
Small Craft Advisory until 4 AM EST Tuesday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Kennedy/Nelson/GuilletHazardous weather outlook, Jan 22, 2:24 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 224 PM EST SUN JAN 22 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-231930- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 224 PM EST SUN JAN 22 2017 ...PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8 PM... ...HIGH RISK OF SEVERE WEATHER TODAY... ...FLASH FLOOD WATCH IN EFFECT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... PARTICULARLY DANGEROUS SITUATION TORNADO WATCH IN EFFECT UNTIL 8 PM THIS EVENING FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. LARGE HAIL UP TO LIME SIZE...DAMAGING WINDS UP TO 85 MPH...AND STRONG LONG- LIVED TORNADOES ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. RAINFALL AMOUNTS UP TO 8 INCHES HAVE ALREADY OCCURRED ACROSS PORTIONS OF SOUTHEAST GEORGIA. AN ADDITIONAL 2 TO 4 INCHES OF RAIN IS POSSIBLE. 1 TO 3 INCHES OF RAIN IS POSSIBLE ACROSS NORTHEAST FLORIDA. WIND ADVISORY IN EFFECT THIS AFTERNOON DUE TO SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH. WINDS WILL BE STRONGER IN THUNDERSTORMS. A GALE WARNING IS IN EFFECT FOR THE OFFSHORE COASTAL WATERS AND A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS THROUGH MONDAY NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... GALE WARNING FOR THE OFFSHORE COASTAL WATERS AND A SMALL CRAFT ADVISORY FOR THE NEAR SHORE WATERS WILL BE IN EFFECT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jan 22, 3:38 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
338 PM EST SUN JAN 22 2017
FLZ032-033-037-038-040-222145-
Flagler FL-Marion FL-Clay FL-St. Johns FL-Putnam FL-
338 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR ST. JOHNS...PUTNAM...EASTERN
MARION...FLAGLER AND SOUTHEASTERN CLAY COUNTIES UNTIL 445 PM EST...
At 338 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Picolata to near Lake George to 7 miles
southwest of Lake Weir. Movement was east at 75 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Green Cove Springs, Flagler
Beach, Bunnell, Crescent City, Pomona Park, Hastings and Andalusia.
A tornado watch remains in effect until 800 PM EST for northern and
northeastern Florida.
LAT...LON 2943 8110 2941 8115 2927 8115 2926 8141
2940 8142 2932 8168 2928 8164 2897 8166
2896 8226 2955 8186 2996 8182 3011 8154
3011 8144 3016 8144 3021 8133 2952 8110
TIME...MOT...LOC 2038Z 269DEG 64KT 2993 8160 2935 8158 2897 8209
ENYEDILocal storm report, Jan 22, 3:46 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 N OCALA 29.22N 82.12W
01/22/2017 MARION FL TRAINED SPOTTER
SPOTTER NETWORK REPORTED TREES DOWN NEAR OLD JACKSONVILLE
ROAD IN OCALA.
&&
PPETERSLocal storm report, Jan 22, 3:51 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST KEYSTONE HEIGHTS 29.78N 82.03W
01/22/2017 M44 MPH CLAY FL AWOS
WIND GUST TO 44 MPH MEASURED AT THE KEYSTONE HEIGHTS
AIRPORT.
&&
AENYEDISpecial weather statement, Jan 22, 4:04 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
404 PM EST SUN JAN 22 2017
FLZ020-GAZ132>134-149-150-162-163-222145-
Hamilton FL-Clinch GA-Jeff Davis GA-Bacon GA-Atkinson GA-Echols GA-
Ware GA-Coffee GA-
404 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...ECHOLS...NORTHWESTERN
BACON...JEFF DAVIS...CLINCH...NORTHWESTERN WARE...COFFEE AND ATKINSON
COUNTIES UNTIL 445 PM EST...
...STRONG TO SEVERE THUNDERSTORMS ARE ALSO APPROACHING THESE COUNTIES
FROM THE WEST...
At 401 PM EST, Doppler radar was tracking showers and a few
thunderstorms 10 miles northeast of Jasper, moving north at 50 mph
causing gusty winds to 45 mph. In addition...strong to severe
storms are approaching from the west and will arrive in the
indicated counties between 445 pm and 630 pm. Stay tuned for further
statements and warnings.
Locations impacted include...
Douglas, Jasper, Hazlehurst, Homerville, Pearson, Willacoochee,
Broxton, Jennings, Ambrose and Argyle.
LAT...LON 3063 8314 3080 8313 3087 8297 3118 8297
3119 8305 3128 8303 3140 8314 3147 8314
3166 8300 3179 8299 3178 8287 3186 8279
3191 8255 3066 8258 3059 8263 3056 8273
3049 8270 3038 8278 3044 8322 3063 8327
TIME...MOT...LOC 2101Z 200DEG 42KT 3061 8287
SHASHYSpecial weather statement, Jan 22, 4:43 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EST SUN JAN 22 2017
GAZ136-150>152-222215-
Wayne GA-Brantley GA-Pierce GA-Ware GA-
443 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WARE...SOUTHWESTERN
WAYNE...CENTRAL PIERCE AND WESTERN BRANTLEY COUNTIES UNTIL 515 PM
EST...
At 443 PM EST, Doppler radar was tracking a strong thunderstorm over
Braganza, or near Waycross, moving northeast at 70 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Jesup, Blackshear, Patterson, Gardi, Screven, Offerman, Braganza,
Fort Mudge, Broadhurst and Hortense.
A tornado watch remains in effect until 800 PM EST for southeastern
Georgia.
LAT...LON 3154 8178 3101 8219 3101 8228 3107 8239
3148 8218 3147 8215 3147 8213 3156 8214
3167 8208
TIME...MOT...LOC 2143Z 209DEG 59KT 3118 8226
SHASHYSpecial weather statement, Jan 22, 4:43 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
443 PM EST SUN JAN 22 2017
FLZ020>022-222230-
Columbia FL-Hamilton FL-Suwannee FL-
443 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLUMBIA...SUWANNEE AND
HAMILTON COUNTIES UNTIL 530 PM EST...
At 443 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near I-75 At Exit 16 to near Dowling Park to 19
miles west of Steinhatchee. Movement was northeast at 60 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Ichetucknee
Spring, Suwannee Springs, Suwannee River State Park, Columbia and
Wellborn.
A tornado watch remains in effect until 800 PM EST for northern
Florida...and southeastern Georgia.
LAT...LON 3059 8256 2999 8258 2991 8277 2993 8281
2988 8289 2990 8290 2989 8292 2995 8293
2996 8295 2999 8296 3008 8307 3011 8312
3009 8319 3012 8323 3026 8325 3039 8317
3041 8318 3042 8322 3059 8326 3063 8329
TIME...MOT...LOC 2143Z 220DEG 63KT 3076 8331 3029 8321 2961 8370
ENYEDIThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
9.8 hours before the tornado, 161 km from the path. January 22, 2017.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 214 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.3
- 0-3 km lapse rate
- 5.4 K/km
Jacksonville, FL (KJAX), 00:00Z
2.2 hours after it, 161 km from the path. January 23, 2017.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 1722 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 527 m²/s²
- 0-3 km storm-relative helicity
- 651 m²/s²
- Significant tornado parameter
- 7.1
- Supercell composite
- 23.4
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Douglas_muni_arpt (DQH), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:55 UTC | 64.4 | 62.6 | 110° 7 kt | 995.6 | ||
| 20:15 UTC | 64.4 | 62.6 | 120° 6 kt | 995.3 | ||
| 20:35 UTC | 64.4 | 62.6 | 130° 6 kt | 994.2 | ||
| 20:55 UTC | 64.4 | 62.6 | 130° 11 kt | 17 | 993.2 | |
| 21:15 UTC | 64.4 | 62.6 | 140° 7 kt | 992.9 | +TSRA | |
| 21:35 UTC | 64.4 | 62.6 | 80° 6 kt | 15 | 990.9 | +TSRA |
| 21:55 UTC | 64.4 | 62.6 | 190° 16 kt | 24 | 992.9 | +TSRA |
| 22:15 UTC | 68 | 64.4 | 220° 8 kt | 993.6 | -TSRA | |
| 22:35 UTC | 69.8 | 64.4 | 210° 11 kt | 16 | 992.9 | |
| 22:55 UTC | 69.8 | 64.4 | 210° 8 kt | 992.6 | ||
| 23:15 UTC | 68 | 64.4 | 200° 9 kt | 992.2 | VCTS | |
| 23:35 UTC | 68 | 62.6 | 210° 10 kt | 992.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:20 UTC | TSTM WND DMG | Adel | Cook, GA | THE COLQUITT ELECTRIC MEMBERSHIP CORPORATION REPORTED NUMEROUS POWER POLES AND LINES DOWN THROUGH PORTIONS OF BERRIEN...BROOKS...COLQUITT...COOK...AND LOWNDES COUNTIES. |
| 21:45 UTC | TSTM WND DMG | 3 E Douglas | Coffee, GA | MULTIPLE TREES DOWN ON HIGHWAY 32 IN COFFEE COUNTY. |
| 21:45 UTC | TSTM WND DMG | 5 S Douglas | Coffee, GA | EMERGENCY MANAGER REPORTED SINGLE WIDE MOBILE HOME DAMAGED SOUTH OF DOUGLAS. |
| 21:45 UTC | TSTM WND DMG | 5 Sw Douglas | Coffee, GA | EMERGENCY MANAGER REPORTED MULTIPLE TREES DOWN SOUTHWEST OF DOUGLAS.THE TIME GIVEN WAS BASED ON RADAR. |
| 22:00 UTC | TSTM WND DMG | 6 Nne Willacoochee | Coffee, GA | SINGLE WIDE TRAILER HOME FLIPPED OVER, 2 CHICKEN HOUSES DESTROYED, 1 CHICKEN HOUSE DAMAGED, TREES DOWN, AND IRRIGATION PIVOT TURNED UPSIDE DOWN NEAR HEBRON CHURCHILL ROAD AND MORA ROAD |
| 22:15 UTC | TSTM WND GST 54 | Homerville | Clinch, GA | 54 MPH WIND REPORTED BY AUTOMATED INSTRUMENTATION |
| 22:21 UTC | TSTM WND DMG | 3 E Douglas | Coffee, GA | MULTIPLE TREES DOWN ON HIGHWAY 32 IN COFFEE COUNTY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of January 22, 2017
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 22 | 2:56 AM EST | EF2 | Thomas, GA | 18.7 | 700 | 3 | $270,000 | |
| January 22 | 3:29 AM EST | EF3 | Brooks, GA | 24.7 | 700 | 11 | 45 | $2.5 million |
| January 22 | 4:25 AM EST | EF1 | Liberty, GA | 0.6 | 250 | |||
| January 22 | 4:47 AM EST | EF1 | Coffee, GA | 3.1 | 1,200 | |||
| January 22 | 5:52 AM EST | EF1 | Appling, GA | 11.1 | 1,900 | |||
| January 22 | 7:00 AM EST | EF1 | Lowndes, GA | 4.8 | 400 | $250,000 | ||
| January 22 | 12:36 PM CST | EF0 | Tuscaloosa, AL | 0.3 | 200 | |||
| January 22 | 1:02 PM CST | EF1 | Henry, AL | 5.5 | 100 | $100,000 | ||
| January 22 | 1:06 PM CST | EF1 | Bullock, AL | 2.0 | 320 | |||
| January 22 | 2:38 PM EST | EF2 | Clay, GA | 12.0 | 400 | 1 | $650,000 | |
| January 22 | 1:46 PM CST | EF0 | Lee, AL | 4.8 | 200 | |||
| January 22 | 2:50 PM EST | EF1 | Franklin, FL | 2.4 | 350 | |||
| January 22 | 2:00 PM CST | EF1 | Lee, AL | 3.1 | 540 | |||
| January 22 | 3:15 PM EST | EF3 | Dougherty, GA | 70.4 | 2,200 | 5 | 88 | $310 million |
| January 22 | 3:52 PM EST | EF1 | Crisp, GA | 6.9 | 300 | $20,000 | ||
| January 22 | 4:00 PM EST | EF1 | Crisp, GA | 0.3 | 900 | $10,000 | ||
| January 22 | 4:15 PM EST | EF1 | Bleckley, GA | 2.2 | 100 | $20,000 | ||
| January 22 | 4:22 PM EST | EF0 | Bleckley, GA | 0.6 | 50 | $10,000 | ||
| January 22 | 6:26 PM EST | EF1 | Camden, GA | 16.6 | 120 | |||
| January 22 | 6:29 PM EST | EF1 | Camden, GA | 1.6 | 120 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.